Monday, July 5, 2010

Cardiac Arrest suddenly after blood loss, is it due to MI? Also, when the rhythm looks like torsade, it is usually not.

A 74 yo f with ESRD on dialysis and h/o CAD bumped her access fistula and began to bleed profusely. She had a prehospital BP of 60, pulse 70, and this remained the same in the ED. The bleeding was controlled. She was asymptomatic. Hgb was 10 and fluids were given, and the BP rose to 80 systolic. An ECG was recorded (below, 1st ECG):

This shows sinus rhythm with LVH and typical LVH repolarization abnormalities, with no evidence of acute ischemia. QTc = 440 ms.
.
Suddenly she became bradycardic and lost pulses. CPR was begun. She was given atropine 1 mg, Epi 1 mg, and Calcium chloride 1 "amp". Moments later, this rhythm was recorded:


.
This shows polymorphic ventricular tachycardia or ventricular fibrillation. There appear to be "turning of the points," but torsade de pointes can only be diagnosed in the presence of a long QT on the preceding ECG. Polymorphic v tach may be torsade, but we know this case is not because the previous QTc was 440 ms. Torsade would be due to one set of circumstances (electrolytes, congenital, drugs). More commonly, however this polymorphic v tach is NOT torsade; in fact, ventricular fibrillation looks like this as well. In the case of v fib or non-torsade polymorphic v tach, the most likely etiology is ischemia.
.
So this 12-lead was recorded:
.

.
This shows Left Bundle Branch Block (new), with concordant ST elevation in II, III, aVF, V5 and V6, and also concordant ST depression in V2. This is diagnostic for transmural ischemia of the infero-postero-lateral wall. This explains the cardiac arrest.
.
Notice also the PVC (1st complex in V1, V2 and V3). It shows discordant ST depression that is EXCESSIVELY discordant. Thus, it is a PVC complex that reveals posterior STEMI.
.
Is this transmural ischemia due to hypotension from fluid loss? Unlikely, because the previous ECG, taken after quite a period of hypotension, showed no ischemia.
.
Is this due to ACS (plaque rupture with MI)? It seems unlikely only because it would be a coincidence.
.
The bleeding from the fistula has stopped. It is controlled. There is no risk now that it will bleed if anticoagulants and antiplatelet agents are given.
.
The patient should go immediately to the cath lab.
.
It seemed incredible to the physicians caring for the patient that she could be having an acute MI, and the LBBB confused them as well, so that there was some delay in cath lab activation, during which time a much more obvious ECG was recorded and an echocardiogram confirmed what an astute electrocardiographer would already know: there were new wall motion abnormalities.
.
At cath, an occluded circumflex was found and stented.


2 comments:

  1. So then is Torsades merely a name for a polymorphic v-tach due to a long QT (and R-on-T)? Or is there more of a difference in how the two behave?

    Thanks!

    ReplyDelete
  2. That's correct. Polymorphic V tach can be due to long QT, in which case it is torsade and has one category of management options. If no long QT, then usually it is due to ischemia, as in this case, and is managed like ventricular fibrillation.

    ReplyDelete